Translator Disclaimer
September 2013 Normal approximation and smoothness for sums of means of lattice-valued random variables
Geoffrey Decrouez, Peter Hall
Bernoulli 19(4): 1268-1293 (September 2013). DOI: 10.3150/12-BEJSP02

Abstract

Motivated by a problem arising when analysing data from quarantine searches, we explore properties of distributions of sums of independent means of independent lattice-valued random variables. The aim is to determine the extent to which approximations to those sums require continuity corrections. We show that, in cases where there are only two different means, the main effects of distribution smoothness can be understood in terms of the ratio $\rho_{12}=(e_{2}n_{1})/(e_{1}n_{2})$, where $e_{1}$ and $e_{2}$ are the respective maximal lattice edge widths of the two populations, and $n_{1}$ and $n_{2}$ are the respective sample sizes used to compute the means. If $\rho_{12}$ converges to an irrational number, or converges sufficiently slowly to a rational number; and in a number of other cases too, for example those where $\rho_{12}$ does not converge; the effects of the discontinuity of lattice distributions are of smaller order than the effects of skewness. However, in other instances, for example where $\rho_{12}$ converges relatively quickly to a rational number, the effects of discontinuity and skewness are of the same size. We also treat higher-order properties, arguing that cases where $\rho_{12}$ converges to an algebraic irrational number can be less prone to suffer the effects of discontinuity than cases where the limiting irrational is transcendental. These results are extended to the case of three or more different means, and also to problems where distributions are estimated using the bootstrap. The results have practical interpretation in terms of the accuracy of inference for, among other quantities, the sum or difference of binomial proportions.

Citation

Download Citation

Geoffrey Decrouez. Peter Hall. "Normal approximation and smoothness for sums of means of lattice-valued random variables." Bernoulli 19 (4) 1268 - 1293, September 2013. https://doi.org/10.3150/12-BEJSP02

Information

Published: September 2013
First available in Project Euclid: 27 August 2013

zbMATH: 1291.62046
MathSciNet: MR3102551
Digital Object Identifier: 10.3150/12-BEJSP02

Rights: Copyright © 2013 Bernoulli Society for Mathematical Statistics and Probability

JOURNAL ARTICLE
26 PAGES


SHARE
Vol.19 • No. 4 • September 2013
Back to Top